Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Shortness of breath with racing heart rate. Medical test normal. Should I be worried?

User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 1846 Questions

About once to twice a year whilst cycling I get shortness of breath and the feeling of a racing heart. Today we were doing a 50 mile reliability and this occurred after about 30 miles of fast cycling. I had been doing a lot of work on the front and after this I had to hang in the pack for a few miles then afterwards I was fine again. I went to my doctor and had a blood test, an ECG and chest X-ray but everything came back ok. Most of the time when cycling everything is ok. Do I need to worry? I don't get tightness of the chest and if I'm climbing steep ascents everything is ok!

Best regards
Posted Sat, 23 Mar 2013 in Hypertension and Heart Disease
Answered by Dr. Y V Siva Sankara Murty 2 hours later

Thanks for writing.

I very much appreciate your efforts and the ability to do long cycling.

Sudden onset of breathlessness with feeling of racing heart can be related to an arrhythmia of heart. I am glad that you met a cardiologist. You could discuss with him about using a Holter machine while cycling - we could record your heart rate at the time of your symptoms to easily rule out arrhythmia.

The second possibility is a normal physiology - straining hard while fast cycling increases oxygen demand. Heart pumps hard to cope up with this demand resulting in uncreased heart rate and breathlessness. This settles down when you take a rest.

At this moment it would be hard to predict which of these two - normal and abnormal event caused your symptoms. Holter test can clarify our doubts. Discuss with your cardiologist.

Hope this helps. Let me know if you have other concerns.

Take care.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor